Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS Midland/Odessa, TX

May 30, 2024Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 30, 2024, 8:46 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 8:46 PM CDT (01:46 UTC)
Expired
May 30, 2024, 11:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS54 KMAF 310146
FFWMAF
TXC165-310445-
/O.NEW.KMAF.FF.W.0028.240531T0146Z-240531T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
846 PM CDT Thu May 30 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Gaines County in western Texas...

* Until 1145 PM CDT.

* At 846 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Seminole, Gaines County Airport and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3263 10243 3266 10289 3282 10289 3281 10245

FLASH FLOOD...RADAR INDICATED

$$

Julie Phillipson
1 follow-up statement
836 
WGUS74 KMAF 310250
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
950 PM CDT Thu May 30 2024

TXC165-310445-
/O.CON.KMAF.FF.W.0028.000000T0000Z-240531T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gaines TX-
950 PM CDT Thu May 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR CENTRAL GAINES COUNTY...

At 950 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Seminole, Gaines County Airport and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3263 10243 3266 10289 3282 10289 3281 10245

FLASH FLOOD...RADAR INDICATED

$$

Julie Phillipson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 7:06 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 30, 7:06 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
706 PM CDT Thu May 30 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 228 PM CDT Thu May 30 2024

 - Scattered to numerous thunderstorms, some severe with all hazards
   in play, are forecast this afternoon and evening for the northern
   Permian Basin and the lower Trans Pecos

 - Another round of thunderstorms Friday night?

Going to be a busy afternoon, so will keep this somewhat brief.
Latest mesoanalysis and satellite data suggest that the outflow
boundary is along a line from south of Tatum NM east-southeastward
through just northeast of Midland to almost Garden City, TX.
Meanwhile, a dryline extends across southeastern NM from Artesia
south through Carlsbad, then from there south southeastward to
near Pecos and Fort Stockton. Hodographs support splitting storms
this afternoon where convection can realize substantial MLCAPE
exceeding 3000 J/kg, steep mid-tropospheric lapse rates, and
effective shear in the 40-50 knot range. Right-moving daughter
cells, especially if they can latch onto the baroclinic vorticity
within the outflow boundary, will have the potential to produce a
couple of tornadoes just inside the cool side of the boundary
where LCLs and subcloud RHs are higher than on the warm side of
the boundary. Large to giant (> 3" diameter) hail, wind gusts over
70 mph, and very heavy rainfall are likely to occur. With the
left-moving daughter cells, all threats are in play except for
tornadoes. Looking at two areas for CI this afternoon...Pecos
County and also along the outflow boundary across the
northern/northwestern Permian Basin. WoFS paintballs suggestive of
upscale growth into two MCSs, one with messy cell mergers over
the northeastern Basin and the second over Terrell County. Flash
flooding will then be a concern over these areas. Some CAMs are
hinting at redevelopment over the northeastern Basin after
midnight as well...bears watching.

Friday looks to be a down day as cool outflow from the expected
MCSs overspreads the area. Should be a nice day. Friday night
likewise should be quiet, with possibly some showers and
thunderstorms across the northeastern Basin Friday night. NBM
looked good for the short- term and was used with no modification
other than to add T+ in the grids for this afternoon/evening where
there was PoPs. -bc

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 228 PM CDT Thu May 30 2024

Behind a cold front reinforced by mesoscale outflow boundaries,
easterly upslope surface flow will advect in higher levels of
moisture for all of the area on Saturday. PWATs are forecast to
reach levels that are above annual climatological maximum, with
parts of West Texas being included by WPC in risk for excessive
rainfall. In addition to increased moisture behind Friday's cold
front and the dryline setting up farther to the west, an upper
short wave trough will provide lift for storms. The most
widespread rain chances are forecast Saturday, when a chance of
thunderstorms will be present for much of the area. SPC has
outlined parts of West Texas in a SLGT risk Saturday and MRGL
Sunday. The combination of deep layer shear of 40-60kts over the
southern 2/3rds of the area, anomalously high boundary layer
moisture, and steep lapse rates of 7-9 C/km will be conducive to
a risk of hail and damaging winds in any storms that develop and
become severe on Saturday. While an isolated tornado cannot be
ruled out in the most intense and rapidly developing storms, the
higher tornado risk looks to be present farther north over the TX
PH. Despite storm chances over westernmost regions, QPF remains
low over higher terrain. More on this in the Fire Weather
Discussion. Sunday's storm coverage will be less than Saturday as
the trough moves east of the area, with most forcing for
convection a result of the dryline. Westerly downsloping winds
over higher terrain sharpens the dryline during the afternoon, but
only isolated convection is forecast, mainly in southern parts of
the area over the mountains. Hail and damaging winds are possible
in the strongest storms. Increasing thicknesses following the
departing trough on Sunday will also result in warmer temperatures
than Saturday.

After Sunday, a summer-like Death Ridge pattern, with ridging
building from the eastern Pacific into the U.S. Intermountain West
and Rockies, will mark a warming trend that continues into
Wednesday. Cluster analysis consistently shows a quasi-stationary
upper ridge setting up over Mexico by Monday, and LREF model as
well as forecast dew point grids indicate the dryline retreating
west to El Paso after Sunday. While still too early to tell, this
might mark the unofficial start of our monsoon season. With the
dryline this far west, rain is not likely anywhere in the area.
Some rain chances are indicated at the end of the long term for
western parts of the area, but this far out we will need to see a
more consistent signature in models before we conclude rain is
possible next week.

Highs Saturday will be the coolest out of all days in the long
term, near to below average northeast of the Pecos River with
upper 80s over higher elevations and northeastern Permian Basin,
and a few degrees above average in the 90s and above elsewhere,
triple digits near the Rio Grande. Lows Saturday night remain
warmer than average and in the 60s, 70s near the Rio Grande and
over the southeastern Permian Basin. Highs Sunday feature 90s and
above, with triple digits making an appearance not only in the Big
Bend but also in the Reeves County Plains up along the Pecos
River into SE NM. Lows will Sunday night will be similar but
warmer than Saturday night, as surface flow becomes more southerly
and warmer air from the south is transported into the area.
Monday through Wednesday, highs 10 to 15 degrees warmer than
average for early June are expected, with highs mostly in the
triple digits and above, aside from higher elevations, northern
Lea County, and the northern Permian Basin where highs will stay
in the 90s. Lows likewise will continue to be warmer than average,
70s present over much of the southern and eastern Permian Basin,
leeward plains of the Guadalupe into Davis Mountains, and near the
Rio Grande, 60s elsewhere. Highs Tuesday are likely to be the
warmest in the long term, close to 15 degrees above average for
early June. After surface flow again becomes more easterly later
on Wednesday in response to an approaching short wave, highs
Thursday will be slighter "cooler" but remain above average,
similar to readings seen on Sunday. Lows Thursday night will
continue the trend of above average temperatures, with warmest
lows in the 70s along the Pecos River and near the Rio Grande, and
coolest lows in the highest elevations of West Texas and the
Guadalupes.

&&

.AVIATION...
(00Z TAFS)
Issued at 705 PM CDT Thu May 30 2024

VFR conditions expected for the TAF period. MVFR possible for
another hour (through 01Z at KMAF) due to low CIGs of BKN030.
Thereafter, KMAF will become VFR. Winds will be light to low-end
breezy (7-12 knots) through the remainder of this evening and into
the overnight hours. Winds at KMAF, KFST, and KHOB will remain out
of the E/SE, with SWerly winds for KPEQ, KINK, and KCNM.

&&

.FIRE WEATHER...
Issued at 228 PM CDT Thu May 30 2024

Elevated fire weather conditions are forecast over westernmost
regions each day, mainly west of the dryline for higher terrain
west of the Pecos, especially Eddy County Plains and the
Guadalupes. Min RH below critical 15% level will coincide with
increased 20ft winds each afternoon west of the dryline, with ERCS
remaining above the 90th percentile. In any storms Saturday
afternoon, fire starts from lightning will be possible as far west
as the Sacramento Foothills due to critically dry fuels and lack
of wetting rains in any storms. However, below average fuel
density will constrain fire risk. Highest risk of fire weather
conditions is indicated for Sunday through Wednesday, with
critical fire weather conditions possible Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              MMM MMM MMM MMM / MMM MMM MMM MMM
Carlsbad                MMM MMM MMM MMM / MMM MMM MMM MMM
Dryden                  MMM MMM MMM MMM / MMM MMM MMM MMM
Fort Stockton           MMM MMM MMM MMM / MMM MMM MMM MMM
Guadalupe Pass          MMM MMM MMM MMM / MMM MMM MMM MMM
Hobbs                   MMM MMM MMM MMM / MMM MMM MMM MMM
Marfa                   MMM MMM MMM MMM / MMM MMM MMM MMM
Midland Intl Airport    MMM MMM MMM MMM / MMM MMM MMM MMM
Odessa                  MMM MMM MMM MMM / MMM MMM MMM MMM
Wink                    MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...70
LONG TERM....94
AVIATION...99
Hazardous weather outlook, May 30, 2:40 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CDT Thu May 30 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CDT Thu May 30 2024 /140 PM MDT Thu May 30 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe thunderstorms this afternoon and
evening, mainly east of Midland-Odessa and across the Lower Trans
Pecos. Any severe storms that do develop will be accompanied by large
hail and/or damaging winds and/or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low risk of severe thunderstorms Friday afternoon and
evening, mainly over the Western Low Rolling Plains, Southeast
Permian Basin, and Lower Trans Pecos. Any severe storms that do
develop will be accompanied by large hail and/or damaging winds.

There is a low risk of severe thunderstorms Saturday afternoon and
evening. Any severe storms that do develop will be accompanied by
large hail and/or damaging winds.

Hazardous heat is possible, mainly along the Rio Grande.

Near-critical fire weather conditions are possible, mainly over the
higher terrain west of the Pecos, especially Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 30, 7:52 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
752 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Flash Flood      2 ENE Midland Internati 31.95N 102.16W
05/30/2024                   Midland            TX   NWS Employee

            Roads impassable due to flooding along W Hwy
            80.

&&
Local storm report, May 30, 7:53 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
753 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Hail             14 N Rankin             31.43N 102.01W
05/30/2024  M1.75 Inch       Upton              TX   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 30, 7:54 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
754 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             3 NW Fairview           32.74N 102.56W
05/30/2024  E2.00 Inch       Gaines             TX   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Local storm report, May 30, 8:07 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
807 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Hail             7 WNW Seminole          32.76N 102.76W
05/30/2024  M2.75 Inch       Gaines             TX   Emergency Mngr

            Baseball sized hail on FM1757 and CR208.

&&
Local storm report, May 30, 8:10 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
810 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tstm Wnd Dmg     2 WSW Warfield          31.91N 102.24W
05/30/2024                   Midland            TX   NWS Employee

            Power lines down along W Hwy 80/Business 20
            at CR1296. Time estimated from radar.

&&
Local storm report, May 30, 8:11 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
811 PM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Hail             14 NE King Mountain     31.41N 102.07W
05/30/2024  E3.00 Inch       Upton              TX   Public

            Report from mPING: Tea Cup (3.00 in.).

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:13 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFMidland, Reagan, Upton47 min
May 30, 7:16 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines44 min
May 30, 7:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines49 min
May 30, 7:29 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFTerrell46 min
May 30, 7:30 PM CDTFlash Flood WarningMAFTerrell3 hr
May 30, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Gaines51 min
May 30, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFReagan, Upton49 min
May 30, 8:12 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFAndrews, Dawson, Gaines, Martin51 min
May 30, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Gaines43 min
May 30, 8:46 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin44 min
May 30, 8:51 PM CDTAreal Flood WarningMAFMidland114 min
May 30, 9:38 PM CDTSpecial Weather StatementMAFBorden52 min
May 30, 9:47 PM CDTSpecial Weather StatementMAFDawson43 min
May 30, 10:08 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry54 min
May 30, 10:42 PM CDTSpecial Weather StatementMAFMitchell48 min
May 30, 10:51 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry54 min
May 30, 11:09 PM CDTSpecial Weather StatementMAFMitchell51 min
May 31, 6:55 PM CDTSevere Thunderstorm WarningMAFMitchell22 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.